Nevada, 2011

High Wind and Strong Wind in Nevada, May 25 to 29, 2011

May 25 to 29, 2011 · NWS VEF · 3 events in 3 counties and zones

A series of unseasonably strong Pacific storms produced spotty high winds in the Mojave Desert and southern Great Basin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A series of unseasonably strong Pacific storms produced spotty high winds in the Mojave Desert and southern Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 25, 10:05 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, May 25, 10:05 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1105 AM PDT WED MAY 25 2011

.SYNOPSIS...STRONG WINDS ARE EXPECTED OVER WESTERN NEVADA AND
EASTERN CALIFORNIA THIS AFTERNOON AND EVENING...ESPECIALLY IN THE
WESTERN FOOTHILLS OF THE OWENS VALLEY AND EXTREME WESTERN ESMERALDA
COUNTY WHERE SEVERE DOWNSLOPE WINDS ARE LIKELY. BELOW NORMAL
TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH SUNDAY...WITH PERIODS
OF BREEZY TO WINDY CONDITIONS. THERE ARE SOME HINTS OF A WARMING
TREND BEGINNING EARLY NEXT WEEK.
&&

.UPDATE...LATEST LOCAL HIRES MODELS INDICATE THAT DOWNSLOPE WINDS
WILL ALSO DEVELOP LATE THIS AFTERNOON AND INTO THE EVENING OFF THE
WHITE MOUNTAINS. THESE DOWNSLOPE WINDS WILL LIKELY AFFECT THE DYER
AREA AND THE EXTREME WESTERN PORTION OF ESMERALDA COUNTY AND WILL
ISSUE A HIGH WIND WARNING FOR THIS AREA. REMAINDER OF THE SHORT TERM
FORECAST ON TRACK. UPDATES OUT SHORTLY.
&&

.AVIATION...FOR MCCARRAN...LIGHT WINDS WILL GRADUALLY INCREASE THIS
AFTERNOON WITH SOUTHWEST WINDS 20-30KTS EXPECTED AFTER 22Z. WINDS
BETWEEN 19-21Z MAY BRIEFLY GO SOUTHEAST AROUND 8KTS BEFORE TURNING
TO THE SOUTHWEST AFTER 21Z. GUSTY SOUTHWEST WINDS WILL CONTINUE MUCH
OF TONIGHT BEFORE DIMINISHING TO UNDER 10KTS AFTER 12Z THURSDAY.
OTHER THAN A FEW HIGH CLOUDS SKIES WILL REMAIN MOSTLY CLEAR.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY BE UNDER 12KTS THROUGH THE MORNING
UNDER MAINLY CLEAR SKIES. STRONG SOUTH TO SOUTHWEST WINDS WILL
DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. WIND SPEEDS
COULD REACH 40KTS ACROSS THE CENTRAL AND WESTERN REGIONS OF THE CWA
WITH GUSTS TO OF 30-35KTS IN THE EAST. THE STRONGEST WINDS WILL BE
OVER THE SIERRA WHERE DOWNSLOPE CONDITIONS ARE EXPECTED ALONG THE
EASTERN SLOPES. GUSTS OVER 60KTS ARE POSSIBLE ALONG THE UPPER SLOPES
WITH GUSTS OF 50KTS ALONG IN THE WESTERN FOOTHILLS OF THE OWENS
VALLEY. ROTOR ACTION IS EXPECTED IN THE LEE OF SIERRA AND OTHER
MOUNTAINS AROUND THE AREA CREATING MECHANICAL TURBULENCE. HIGH LEVEL
CLOUDS ARE EXPECTED TO INCREASE TODAY WITH SCATTERED LOW LEVEL
CLOUDS OVER MAINLY THE SIERRA.
&&

.PREV UPDATE...900 AM PDT WED MAY 25 2011...TROUGH OFF THE SOUTHERN
OREGON/NORTHERN CALIFORNIA COAST TO PUSH EAST DURING THE DAY AND
TONIGHT. THE MAIN CONCERN WITH THIS SYSTEM WILL CONTINUE TO BE
WINDS. CURRENT ADVISORIES/WARNINGS REMAIN IN EFFECT. SHORT TERM
TRENDS REMAIN ON TRACK AND DO NOT PLAN ANY UPDATES THIS MORNING.
&&

.PREV DISCUSSION...
244 AM PDT WED MAY 25 2011

.SHORT TERM...SATELLITE SHOWED A BAND OF THINNING CIRRUS OVER THE
NORTHWEST ZONES WITH CLEAR SKIES ELSEWHERE. MAIN CONCERN FOR THE DAY
REMAINS WIND...AND THE HIGH WIND WARNINGS/WIND ADVISORIES/RED FLAG
WARNINGS WERE LEFT AS IS. GRADIENT WINDS SHOULD INCREASE UP THE
OWENS VALLEY AND ACROSS THE NEVADA NATIONAL SECURITY SITE BY NOON OR
SO...AND HIGH RESOLUTION MODELS ARE STILL SHOWING HIGH POTENTIAL FOR
DOWNSLOPE WINDS ON THE EASTERN SIERRA SLOPES THIS AFTERNOON AND
EVENING. THESE WINDS COULD CONTINUE BEYOND THE 06Z EXPIRATION TIME
OF THE WARNING...BUT THIS ASSESSMENT IS BEST DONE DURING THE EVENT.
THE TROUGH AXIS RESPONSIBLE FOR DRIVING THE WINDS WILL QUICKLY LIFT
NORTHEAST AWAY FROM OUR AREA OVERNIGHT...AND TOMORROW SHOULD BE A
BREEZY BUT RELATIVELY QUIET DAY. ONE EXCEPTION COULD BE WESTERN SAN
BERNARDINO COUNTY...WHERE THE INFLUENCE OF THE TEHACHAPI GAP COULD
ACCELERATE WINDS TO /OR NEAR/ ADVISORY CRITERIA. WILL REASSESS THIS
AFTER THE MAIN EVENT IS OVER TONIGHT.

.LONG TERM...FRIDAY THROUGH TUESDAY...VERY BENIGN WEATHER ON TAP FOR
FRIDAY WHICH SHOULD TURN OUT TO BE A SEASONAL DAY WITH TEMPERATURES
NEAR NORMAL AND RELATIVELY LIGHT WINDS. THEN COMES THE CHANGE. A
POTENT PACIFIC STORM CURRENTLY OVER THE CENTRAL ALEUTIAN ISLANDS
SPENDS THREE MORE DAYS WORKING ITS WAY TOWARDS THE NORTHWEST COAST
AND THEN SETTLES INTO THE AREA OVER THE WEEKEND. DRY CONDITIONS WILL
CONTINUE SATURDAY UNDER SOUTHWEST FLOW AHEAD OF THE SYSTEM. SIMILAR
TEMPERATURES ARE EXPECTED ON SATURDAY BUT INCREASING WINDS MAY
REQUIRE AT LEAST WIND ADVISORIES FOR SOME PORTIONS OF THE AREA.
TEMPERATURES ARE EXPECTED TO TUMBLE ON SUNDAY WITH HIGHS 10 AND 15
DEGREES BELOW NORMAL. WITH THE LOW OVER THE AREA...WINDS WILL BE
GUSTY AT TIMES AND WIND DIRECTIONS WILL BE ERRATIC ESPECIALLY NEAR
SHOWERS AND STORMS. THERE WILL ALSO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY ACROSS THE SOUTHERN GREAT BASIN WITH DRY
CONDITIONS ACROSS THE MOJAVE DESERT ON SUNDAY. THE LOW QUICKLY EXITS
THE AREA MONDAY BUT TEMPERATURES MAY TAKE ANOTHER DAY TO REBOUND.
BEYOND MONDAY...MODEL CONSENSUS IS VERY POOR WITH THE GFS/GEM
BRINGING ANOTHER STORM INTO THE AREA MID TO LATE IN THE WEEK WHILE
THE ECMWF HOLDS THE STORM OFF THE COAST AND BUILDS A RIDGE EAST OF
THE AREA.
&&

.FIRE WEATHER...RED FLAG WARNING REMAINS IN EFFECT FOR NV ZONES 460
AND 462 THIS AFTERNOON AND EVENING. STRONG WINDS PLUS HUMIDITIES
UNDER 15 PERCENT PLUS DRY FUELS WILL EQUAL CRITICAL FIRE WEATHER
CONDITIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR NVZ017.
     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NVZ460-462.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR NVZ014.
AZ...NONE.
CA...HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ519-520.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ522-523.
&&

UPDATE...JENSEN/GORELOW
PREV UPDATE...JENSEN
PREV DISCUSSION...MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 25, 2:04 AM PST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
304 AM PDT WED MAY 25 2011

CAZ519-520-260700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
304 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SEVERE DOWNSLOPE WINDS ARE LIKELY THIS AFTERNOON AND EVENING. A
HIGH WIND WARNING IS IN EFFECT FROM 11 AM UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WILL BE NEEDED TODAY AND TONIGHT.

NVZ014-260700-
ESMERALDA AND CENTRAL NYE COUNTY-
304 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTH WINDS AND VERY LOW HUMIDITY WILL BRING CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON AND EVENING. A RED FLAG WARNING
IS IN EFFECT FROM NOON UNTIL 9 PM...AND A WIND ADVISORY IS IN
EFFECT FROM 11 AM UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE POSSIBLE THROUGH THE PERIOD. THERE
WILL ALSO BE A CHANCE OF THUNDERSTORMS OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WOULD BE APPRECIATED TODAY AND TONIGHT.

CAZ522-523-NVZ017-260700-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
304 AM PDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS ARE EXPECTED THIS AFTERNOON AND EVENING. A
WIND ADVISORY IS IN EFFECT FROM 11 AM UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE LIKELY THROUGH THE PERIOD...ESPECIALLY
FOR NORTHWEST SAN BERNARDINO COUNTY THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND WOULD BE APPRECIATED TODAY AND TONIGHT.

AZZ001>003-036-CAZ521-524>527-NVZ015-016-018>022-260700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
304 AM PDT WED MAY 25 2011 /304 AM MST WED MAY 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON AND
EVENING. HAZARDOUS WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

OCCASIONAL STRONG WINDS ARE POSSIBLE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Esmeralda/Central Nye

When
May 25, 1:30 PM PST to 2:00 PM PST
Where
Esmeralda/Central Nye forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.914, -117.052 (the zone’s center; the record gives no point)

The Esmeralda County Sheriff estimated winds gusting to 60 mph in Dyer, causing considerable blowing dust.

Strong Wind, Lake Mead/Lake Mohave National Recreation Area

When
May 28, 10:00 AM PST to May 29, 8:00 PM PST
Where
Lake Mead/Lake Mohave National Recreation Area forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$90,000
Reported by
Park/Forest Service

Strong winds on Lake Mead capsized and destroyed three boats during the Memorial Day weekend.

High Wind, Spring Mountains

When
May 29, 12:20 AM PST to 3:00 PM PST
Where
Spring Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

The co-op observer in the community of Goodsprings reported that the wind destroyed a carport and also picked up loose tin and plywood construction supplies, which caused minor damage to a couple of cars. A mesonet sensor 1 mile ESE of Red Rock Canyon recorded a gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295345, 305133, 295346.